Alert archive / Maryland / Areal Flood Advisories in 2016
Areal Flood Advisory 142, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Sep 1, 2016, 1:20 AM EDT for Cecil County, Kent County, Queen Anne's County, Maryland; Salem County, New Jersey; Kent County, New Castle County, Delaware. It was in force for 4 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2016, 1:20 AM EDT (05:20 UTC)
- Expired
- Sep 1, 2016, 5:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Kent County, DE, New Castle County, DE, Cecil County, MD, Kent County, MD, Queen Anne's County, MD, Salem County, NJ
The radar
The Dover AFB radar (KDOX), 70 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
094
WGUS81 KPHI 010520
FLSPHI
FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 AM EDT THU SEP 1 2016
DEC001-003-MDC015-029-035-NJC033-010915-
/O.NEW.KPHI.FA.Y.0142.160901T0520Z-160901T0915Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW CASTLE DE-KENT DE-KENT MD-CECIL MD-QUEEN ANNE'S MD-SALEM NJ-
120 AM EDT THU SEP 1 2016
THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A
* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
NEW CASTLE COUNTY IN NORTHERN DELAWARE...
NORTHERN KENT COUNTY IN CENTRAL DELAWARE...
KENT COUNTY IN NORTHEASTERN MARYLAND...
CECIL COUNTY IN NORTHEASTERN MARYLAND...
NORTHEASTERN QUEEN ANNE'S COUNTY IN NORTHEASTERN MARYLAND...
SOUTHWESTERN SALEM COUNTY IN SOUTHERN NEW JERSEY...
* UNTIL 515 AM EDT
* AT 119 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
THUNDERSTORMS. THIS WILL CAUSE URBAN AND SMALL STREAM FLOODING IN
THE ADVISORY AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLOOD ADVISORY MEANS RIVER OR STREAM FLOWS ARE ELEVATED...OR
PONDING OF WATER IN URBAN OR OTHER AREAS IS OCCURRING OR IS IMMINENT.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.
&&
LAT...LON 3926 7622 3929 7617 3932 7618 3942 7600
3952 7598 3955 7603 3955 7609 3972 7623
3973 7549 3936 7543 3939 7549 3933 7543
3916 7540 3913 7575 3914 7575 3912 7581
3908 7623 3917 7628
$$What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Sep 1, 1:16 AM EDT, 4 minutes earlier.
Area forecast discussion, Sep 1, 1:16 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
116 AM EDT THU SEP 1 2016
.SYNOPSIS...
A cold front will move across our region late tonight and Thursday
morning. Behind the front, high pressure will build southeastward
into the Great Lakes and New England Friday and Saturday, then
remain anchored in place for the early part of next week. Tropical
Storm Hermine in the Gulf of Mexico is forecast to move
northeastward tracking near the Mid Atlantic coast over the holiday
weekend. High pressure will then build eastward into the region by
the middle part of next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Hourly PoPs/weather grids were sent with the 1230 AM ESTF update.
The edits to the overnight grids were based on recent radar and
satellite trends. There is an apparent low-level convergence zone
along a pre-frontal trough across SE PA, NE MD, N DE and S NJ.
Therefore, anticipate the upstream convection that organized over
central MD this past evening to move/expand east-northeastward
into these areas. With PWATs are near 2 inches south of I-80,
these stronger showers and storms will be efficient rainfall
producers. Added a threat of locally heavy rainfall and poor
drainage flooding with thunderstorms back into the forecast for
these areas as well. A band of 1-2 inches of rainfall is expected
to setup through daybreak within this convergence zone. An
isolated higher amount to 3 or 4 inches is possible if storms
move over the same area.
Previous Discussion...
A cold front from the eastern Great Lakes to the Ohio Valley this
evening will shift eastward and across much of our region overnight.
The airmass ahead of this front is not real unstable, with a
mesoanalysis indicating that around 500 J/KG of MUCAPE still exists
across much of the area. The 0-6 KM bulk shear is 30 knots or less.
An earlier cluster of storms in the Lower Susquehanna Valley is now
moving into southwestern New Jersey however it is weakening.
The radar trends are showing some uptick in shower development
across portions of central and eastern Pennsylvania. This is ahead
of a short wave which is forecast to clip mostly our northwest zones
through about 06z. Additional short wave energy then arrives toward
morning. A plume of PW around 2 inches is forecast to advect across
the area overnight and especially toward daybreak. As this occurs,
our region becomes more into the right entrance region of a 250 MB
jet. This combined with additional short waves should provide more
lift overnight and therefore showers are expected. Given the
increasing PW, any stronger shower will produce a downpour. While
some instability continues through the night, it may not be enough
to promote stronger updrafts to generate lightning. Therefore we
opted to not carry thunder passed about Midnight.
Adjustments were made to the POPs to reflect the above. The
temperature, dew point and wind grids were adjusted with the latest
obs, then the LAMP/LAV guidance was blended in to help assist this
evening. No major changes were made to the low temperatures.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Showers taper off Thursday morning from north to south as cold front
drops south of the region and moves offshore. Surface high pressure
over central Canada will build south into the Great Lakes.
Meanwhile, H5 trough digs into the Northeast U.S. Northerly winds
usher a cooler airmass into the region with temps generally in the
low to mid 80s, but surface dewpoints will be slow to fall.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Thursday night through Friday night: High pressure will be
building southeast into the Great Lakes and New England. This will
bring in a fairly refreshing airmass into the region with cooler
and drier conditions.
Saturday through Sunday night:
* Potential Impacts from Tropical Storm Hermine but still lots of
uncertainty*
A lot of what happens in this period depends on how close to the
coast Tropical storm Hermine tracks. Please refer to the National
Hurricane Center for details on the track and intensity forecast
for Hermine. Recent trends have been for westward shifts during
the day model runs and eastward trends for the nighttime runs.
However, The ensemble guidance from the major models has also
shifted westward throughout the day.
This shift westward now gives us an indication impacts on the
sensible weather are becoming more likely. Have increased
cloudcover and rain chances throughout most of the weekend with
odds increasing for a track closer to the coast. Just how strong
the winds get and how much rain falls will still be ironed out in
the upcoming forecast updates. Did reduce the temperature spread
throughout the weekend as well, cooler highs and warmer lows than
what the ensemble guidance had for our region earlier today. Lows
will likely be in the 60's with highs in the 70's.
Monday through Wednesday: Another high pressure system will
approach from the west with winds shifting to the west and
southwest. This will usher in another hot and somewhat humid
airmass by Wednesday. Ensemble blends likely not picking up on
how warm it will get. Tropical storm Hermine will likely be well
offshore but a small number of ensemble members linger it closer
to the coast.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of tonight...VFR for awhile. Some showers are expected through
the night around the region, and these will result in local MVFR/IFR
conditions for a time. An isolated thunderstorm is possible
especially through the remainder of the evening. A more widespread
MVFR ceiling may then develop toward morning, however this is of
lower confidence overnight. The winds becoming light and variable at
most terminals.
Thursday...Some showers especially during the morning as a cold
front moves offshore. Some isolated thunder is possible mainly in
the afternoon near ACY, MIV and ILG southward. Any MVFR ceilings
will improve to VFR with some thinning in the afternoon from
northwest to southeast. The winds becoming northerly less than 10
knots during the morning.
OUTLOOK...
Thursday night through Friday night: VFR. Northerly/Northeasterly
wind gusts up to 15 knots.
Saturday night through Sunday night: Considerable uncertainty in
this period of the forecast due to currently Tropical Storm
Hermine. Lower ceilings and higher winds if we see impacts
Hermine. Gusty winds and rain possibile.
Monday: VFR, gusty winds still possibile.
&&
.MARINE...
No marine headlines anticipated through Thursday. Easterly long
period 12 second swells will continue through tonight, diminishing
to around 10 seconds on Thursday. Atlantic seas will average 3-4
feet, with 1-2 feet on DE Bay.
Showers and perhaps a thunderstorm develop overnight as a cold front
works its way across the waters.
OUTLOOK...
Seas will gradually build in the Friday to Friday night window
with a likely period of five foot or higher seas from Friday night
through Sunday night. Seas will then likely decrease on Monday.
The exact height of the seas will be dependent on the track of
tropical storm Hermine. East and northeast winds will be on the
increase as well with 25 knot gusts or higher possibile this
weekend.
RIP CURRENTS...A long period swell around 3 feet is expected to
linger through Thursday. While the energy in the swells may diminish
some, it appears there will still be enough to result in rough
conditions. As a result, we continued the moderate risk for the
formation of dangerous rip currents through Thursday. The Beach
Hazards Statement was extended through early Thursday evening (which
also highlights the rough conditions for this upcoming weekend).
Friday: Rip current risk may ease back to low.
Saturday-Monday: Rip current risk increases with cool boundary
layer wind transfer as high pressure develops to our north, with
an ensembled fairly extensive broad easterly fetch developing
south of New England. Likely to be moderate or higher risk
depending on the track and intensity of Hermine.
&&
.TIDES/COASTAL FLOODING...
Some minor tidal flooding is possible late this week and the
weekend with the high tide cycles. However, this is highly dependent
on the track of Hermine. A track closer to the coast and a strong
system would increase the threat.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Beach Hazards Statement through this evening for NJZ014-
024>026.
DE...Beach Hazards Statement through this evening for DEZ004.
MD...None.
MARINE...None.
&&
Synopsis...Gaines/Gorse
Near Term...Gorse/Klein
Short Term...MPS
Long Term...Gaines
Aviation...Gaines/Gorse
Marine...Gaines/Gorse/MPS
Tides/Coastal Flooding...Hazardous weather outlook, Aug 31, 8:02 PM EDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 802 PM EDT WED AUG 31 2016 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-020015- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 802 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAIN AND GUSTY WINDS ARE POSSIBILE THIS WEEKEND FROM TROPICAL STORM HERMINE. THE ACTUAL IMPACTS THAT MAY OCCUR HOWEVER ARE UNCERTAIN AS THESE WILL HIGHLY DEPEND ON THE TRACK AND STRENGTH OF THE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-020015- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 802 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS. HEAVY RAIN AND GUSTY WINDS ARE POSSIBILE THIS WEEKEND FROM TROPICAL STORM HERMINE. THE ACTUAL IMPACTS THAT MAY OCCUR HOWEVER ARE UNCERTAIN AS THESE WILL HIGHLY DEPEND ON THE TRACK AND STRENGTH OF THE STORM. THERE IS LIKELY TO BE A MODERATE OR GREATER RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS SATURDAY THROUGH LABOR DAY. SEAS WILL INCREASE TO 6 FEET OR GREATER SATURDAY INTO SUNDAY AND WIND COULD PICK UP AS WELL...ALL OF WHICH ARE DEPENDENT ON THE TRACK AND PATH OF TROPICAL STORM HERMINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-020015- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 802 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG WINDS AND HIGH SEAS MAY OCCUR THIS WEEKEND FROM TROPICAL STORM HERMINE. HOWEVER, THE EXTENT OF THE WINDS AND SEAS WILL HIGHLY DEPEND ON THE TRACK AND STRENGTH OF THE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 31, 8:05 PM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
805 PM EDT WED AUG 31 2016
DEZ001-MDZ008-PAZ102-010045-
NEW CASTLE-CECIL-EASTERN CHESTER-
805 PM EDT WED AUG 31 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN NEW CASTLE...EAST
CENTRAL CECIL AND SOUTHERN CHESTER COUNTIES...
AT 804 PM EDT...A STRONG THUNDERSTORM WAS OVER BARKSDALE...OR OVER
ELKTON...MOVING SOUTHEAST AT 15 MPH.
HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
PONDING ON ROADWAYS AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH AREAS OF HIGH WATER.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU SEE
LIGHTNING OR HEAR THUNDER SEEK A SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.
WIND GUSTS UP TO 30 MPH ARE ALSO POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WILMINGTON...NEWARK...MIDDLETOWN...ELKTON...NEW CASTLE...
NORTH EAST...DELAWARE CITY...CHARLESTOWN...NEWPORT...CAYOTS...BEAR...
WILMINGTON MANOR...BOHEMIAS MILLS...PLEASANT HILL...ANDORA...
HOLLYWOOD BEACH...APPLETON...GLASGOW...
CHERRY HILL AND MOUNT PLEASANT.
LAT...LON 3977 7578 3971 7552 3964 7559 3963 7556
3961 7556 3964 7560 3962 7561 3959 7560
3959 7557 3958 7560 3939 7569 3949 7599
3953 7598 3955 7603 3955 7607
TIME...MOT...LOC 0004Z 293DEG 11KT 3964 7582
ROBERTSONThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:05 PM EDT | Special Weather Statement | PHI | Cecil | 40 min |
| Sep 1, 4:40 PM EDT | Tropical Storm Watch | PHI | Atlantic, Burlington, Cape May, Middlesex, Monmouth, Ocean | 43 hr |
Nearby
Areal Flood Advisories in Maryland, 2016Areal Flood Advisories in Delaware, 2016Areal Flood Advisories in New Jersey, 2016Every areal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.